Essential Oil Poisoning


  • Statewide logo

    This guideline has been adapted for statewide use with the support of the Victorian Paediatric Clinical Network

  • See also:

    Acute Poisoning – guideline for initial management
    Resuscitation
    Hydrocarbons Poisoning
    Eucalyptus oil Poisoning
    Camphor Poisoning
    Salicylates Poisoning

    Key Points

    1. Mucous membrane irritation and gastrointestinal symptoms usually develop first, followed by CNS depression, increasing the risk of aspiration pneumonitis
    2. Specific symptoms occur with specific oils, contact poisons for further information esp. if specific ingestant known.
    3. Aspiration pneumonitis is a risk from both the essential oil and from hydrocarbons or emulsifiers that are added to many preparations

    For 24 hour advice, contact the Victorian Poisons Information Centre on 13 11 26

    Background

    Essential oils are a common household product used for medicinal, aromatic, cleaning and other purposes. Common essential oils include Lavender, tea tree, nutmeg, sage, peppermint, wintergreen (see Salicylates Poisoning), fennel, geranium, lemon myrtle, thuja, woodworm and clove. Toxicity can occur from the essential oil itself along with the hydrocarbons (see Hydrocarbons Poisoning) or emulsifiers added to many of the preparations. For eucalyptus oil ingestions see the separate Eucalyptus oil Poisoning guideline.

    Pharmacokinetics:
    Essential oil concentrations range from 1-20% and volumes of 5-15 ml are likely to cause some degree of toxicity.

    Essential oils mimic other fat soluble drugs, are well absorbed through mucous membranes and the skin and are excreted unchanged or as hepatic metabolites via lungs, urine, faeces and skin.

    Dose related toxicity: 5 – 15 mL should be considered a potentially toxic dose in adults, for some essential oils 2-3 mL ingestions have been associated with toxicity in children. Expect mucous membrane irritation and gastrointestinal symptoms with possible CNS depression.

    Patients requiring assessment

    All patients with deliberate self-poisoning or significant accidental ingestion
    Any symptomatic patient
    Dose > 5 mL
    Any patient whose developmental age is inconsistent with accidental poisoning as non-accidental poisoning should be considered.

    Risk Assessment

    History:
    Intentional overdose or accidental
    Dose:
    Stated or likely dose taken
    Preparation type and % concentration
    If possible determine the exact name and amount/volume taken.
    Co-ingestants eg paracetamol

    Examination:

    CNS: CNS depression (any decrease is significant), vertigo, dizziness, ataxia, seizures.

    CVS:  bradycardia and hypotension.

    Respiratory: aspiration pneumonitis

    GIT: Nausea, vomiting, diarrhoea

    Other: Mucous membrane irritation and numbness, dermal irritation, chemical conjunctivitis and corneal scarring have been reported.

    Specific Oils and associated clinical manifestations:

    • CLOVE: large ingestions can have hepatotoxicity similar to paracetamol poisoning, renal failure, DIC, inhalational pneumonitis, coma
    • FENNEL: Nausea, vomiting, seizure activity, pulmonary oedema.
    • GERANIUM: Allergic contact chelitis.
    • LAVENDER: CNS depression, ataxia, photosensitiser that promotes hyperpigmentation, contact dermatitis.
    • LEMON MYRTLE: Skin irritation and corrosion.
    • NUTMEG: hallucinations, coma
    • THUJA (essential oil of the wormwood plant of the cedar family): Multiple tonic-clonic seizures.
    • WINTERGREEN (Methyl Salicylate):  nausea, vomiting, tinnitus, vertigo, hyperventilation, seizures.
    • WORMWOOD: Acidosis, acute renal failure, respiratory acidosis, rhabdomyolysis, visual alterations, delirium, restlessness, paranoia, tremor, and seizures. 
    • EUCALYPTUS: See Eucalyptus oil Poisoning

    Investigations:

    Asymptomatic children with small ingestions do not usually require investigation.

    Consider:
    Chest X-ray and blood gas if signs of aspiration pneumonitis

    UEC and LFTs in patient with significant illness, large ingestions or with clove oil/pennyroyal ingestions.

    Paracetamol level in all intentional overdoses

    Acute Management

    1. Resuscitation
    Standard procedures and supportive care.

    Aspiration/chemical pneumonitis is managed supportively (Oxygen & bronchodilators – may require non-invasive ventilation or intubation if severe).  Corticosteroids and prophylactic antibiotics are not indicated. Fever is common following aspiration with pneumonitis – antibiotics should be withheld until there is objective evidence of bacterial infection

    2. Decontamination 
    Charcoal is contraindicated due to risk of aspiration.

    3. Specific treatments
    Consider NAC for significant clove oil or pennyroyal poisoning, discuss with poisons/toxicologist.

    Eye irritation management:  routine eye irrigation, however may require a longer duration of irrigation, as oily substances, any persistent eye symptoms should have ophthalmology review.

    Ongoing care and monitoring
    Asymptomatic children with significant exposure (>5 mL) and normal vital signs, including GCS, should be observed for 4 hours post exposure before discharge.

    Patients with respiratory or CNS symptoms should be admitted for a longer period of observation +/- supportive care.

    Enhance elimination – ineffective
    Antidote – Nil

    When to admit/consult local paediatric team, or who/when to phone:

    Admission should be considered for all adolescent patients with an intentional overdose.

    Consult Contact Victorian Poisons Information Centre 131126 for advice

    When to consider transfer to a tertiary centre:

    Patients with significant CNS depression / seizures or respiratory compromise who should be managed in a paediatric intensive care unit.

    For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.

    Discharge Criteria:

    Normal GCS
    Period of observation as above
    For deliberate ingestion a risk assessment should indicate that the patient is at low risk of further self harm in the discharge setting

    Discharge information and follow-up:

    Accidental ingestion: Parent information sheet from Victorian Poisons Information centre on the prevention of poisoning  

    Intentional self-harm: Referral to local mental health services e.g. Orygen Youth Health: 1800 888 320   

    Recreational poisoning: Referral to YoDAA, Victoria's Youth Drug and Alcohol Advice service: 1800 458 685   

    Last updated June 2017